Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 105, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 9, 2013, 3:06 PM CDT for Mercer County, Oliver County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2013, 3:06 PM CDT (20:06 UTC)
- Expired
- Jul 9, 2013, 3:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:24 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 9, 1:24 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 124 PM CDT TUE JUL 9 2013 .UPDATE... ISSUED AT 115 PM CDT TUE JUL 9 2013 UPDATE TO FINE TUNE POPS/SKY COVER/TEMPS FOR THE AFTERNOON AND EVENING. A WEAK SURFACE TROUGH EXTENDS NORTHWEST TO SOUTHEAST ACROSS THE CENTRAL PORTION OF THE FORECAST AREA. MOISTURE CONVERGENCE ALONG THIS BOUNDARY...ALTHOUGH WITH FORCING FROM A MID-LEVEL SHORT WAVE...WILL SUPPORT ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT. A COUPLE OF ISOLATED SHOWERS HAVE RECENTLY DEVELOPED AND MORE ARE EXPECTED OVER THE NEXT FEW HOURS. NO SEVERE WEATHER IS EXPECTED. LOOK FOR CLEARING SKIES TONIGHT WITH LOWS OF 50 TO 55. SURFACE HIGH PRESSURE WILL REMAIN IN PLACE ACROSS NORTH DAKOTA WEDNESDAY AS AN UPPER RIDGE BUILDS IN FROM THE WEST. SOUTHERLY FLOW WILL BOOST AFTERNOON TEMPS INTO THE MID 80S SOUTHWEST...A BIT COOLER OVER THE REST OF THE FORECAST AREA. && .SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) ISSUED AT 334 AM CDT TUE JUL 9 2013 FOR EARLY THIS MORNING...ONGOING CONVECTION OVER THE JAMES RIVER BASIN IS EXPECTED TO CONTINUE MOVING EASTWARD - ENDING IN THE JAMES RIVER VALLEY AROUND/AFTER SUNRISE. MODELS IN AGREEMENT REGARDING THE SMALL BUT VIGOROUS SHORTWAVE ASSOCIATED WITH THE AREA/LINE OF CONVECTION MOVING EAST AND EXITING CENTRAL NORTH DAKOTA. PLAN ON CANCELING/ENDING THE WATCH BEFORE 4 AM CDT...AS SEVERE WEATHER THREAT HAS DECREASED. BULK SHEAR HAS DECREASED AS HAVE MID-LEVEL LAPSE RATES OVER CENTRAL AND EASTERN NORTH DAKOTA. TODAY...THE MAIN UPPER LEVEL SHORTWAVE MOVES FROM WEST TO EAST ACROSS SASKATCHEWAN/MANITOBA/NORTH DAKOTA TODAY. THE MODELS INDICATE CAPE AND BULK SHEAR VALUES ARE HIGHEST IN THE VICINITY AND AHEAD OF THIS UPPER LEVEL SHORTWAVE. WILL KEEP THE MENTION OF THUNDERSTORMS TODAY...WITH DECREASING CHANCES FROM WEST TO EAST DURING THE DAY. TONIGHT SURFACE HIGH PRESSURE SETTLES OVER THE STATE...AND EXPECT DECREASING CLOUDS AND LIGHT WINDS. WEDNESDAY AND THURSDAY AN UPPER LEVEL SHORTWAVE RIDGE BUILDS BEHIND THE EXITING SHORTWAVE AND AHEAD OF THE NEXT UPPER LEVEL TROUGH MOVING ACROSS THE CANADIAN AND NORTHERN US ROCKIES. THUS DRY WEDNESDAY THROUGH THURSDAY. WARMING AT MID-LEVELS THURSDAY NIGHT AS THE UPPER LEVEL TROUGH APPROACHES WITH SOME SHORTWAVE ENERGY IMPULSES IN THE SOUTHWEST FLOW ALOFT...THUS HAVE KEPT MENTION OF CHANCE OF THUNDERSTORMS THURSDAY NIGHT...AS CAP MAY BE DISTURBED AT NIGHT WITH SHORTWAVE ENERGY - ENOUGH TO ALLOW NIGHTTIME CONVECTION TO DEVELOP. IT IS POSSIBLE THAT WITH RISING DEWPOINTS AT THE SURFACE AND DEVELOPMENT OF A LOW LEVEL JET WILL PROVIDE ENOUGH SUPPORT FOR STRONG TO SEVERE STORMS. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 334 AM CDT TUE JUL 9 2013 THE UPPER LEVEL JET STREAM REMAINS NEAR THE NORTHERN PLAINS REGION THROUGH THE LONG TERM FORECAST PERIOD...RESULTING IN ON AND OFF AGAIN CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS WEST AND CENTRAL NORTH DAKOTA. FRIDAY DAYTIME INTO FRIDAY EVENING...A STRONGER IMPULSE IS DEPICTED BY BOTH THE 00Z GFS/ECMWF TRACKING NORTHEAST ACROSS NORTH DAKOTA. BEST CHANCE FOR ACCUMULATING PRECIPITATION/STRONGER THUNDERSTORMS WILL BE ALONG A SURFACE TROUGH MOVING SLOWLY EAST ACROSS CENTRAL NORTH DAKOTA TOWARDS THE RED RIVER VALLEY...ALONG TO MAINLY EAST OF HIGHWAY 83. SATURDAY/SUNDAY...00Z GFS/ECMWF BRING ANOTHER/MORE DEFINED S/WV MID LEVEL TROUGH ACROSS SOUTH CENTRAL CANADA AND THE NORTHERN PLAINS. SOME TIMING DIFFERENCES HERE BUT OVERALL BOTH MODELS PAINT A DECENT CHANCE FOR PRECIPITATION/STRONGER THUNDERSTORMS SOMETIME THIS TWO DAY PERIOD. A QUIET PERIOD AFTER THIS WAVE PASSES SUNDAY NIGHT INTO AT LEAST EARLY MONDAY. TEMPERATURES WILL BE SEASONAL THROUGH THE LONG TERM PERIOD...HIGHS IN THE 80S TO LOW/MID 90S...AND LOWS MID 50S INTO THE 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 115 PM CDT TUE JUL 9 2013 AN UPPER LEVEL TROUGH IS MOVING SOUTHEAST THROUGH THE REGION THIS AFTERNOON...AND MAY HELP GENERATE SHOWERS AND ISOLATED THUNDERSTORMS. THE COVERAGE OF STORMS EXPECTED DOES NOT WARRANT MORE THAN VCTS AT THIS TIME. MVFR TO LOW VFR CIGS EXPECTED TO PERSIST BEFORE SKIES CLEAR THIS EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RK SHORT TERM...JV LONG TERM...NH AVIATION...RK
Hazardous weather outlook, Jul 9, 2:50 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT TUE JUL 9 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 250 PM CDT TUE JUL 9 2013 /150 PM MDT TUE JUL 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING...MAINLY BETWEEN THE HIGHWAY 200 AND INTERSTATE 94 CORRIDORS. SOME SMALL HAIL AND BRIEF WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY EVENING AND NIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA...WITH A CHANCE OF THUNDERSTORMS CONTINUING FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. RP KINNEY
In the hours before
Local storm report, Jul 9, 10:00 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 AM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 11 SE GRASSY BUTTE 47.28N 103.08W
07/08/2013 BILLINGS ND TRAINED SPOTTER
CALF SHELTER FLIPPED OVER. SEVERAL POWER POLES DOWN 2
MILES EAST OF RESIDENCE. HAY BALES ROLLED ONE-QUARTER OF
A MILE THROUGH A FENCE.
&&
AYDLocal storm report, Jul 9, 10:04 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1004 AM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST GRASSY BUTTE 47.39N 103.25W
07/08/2013 E75 MPH MCKENZIE ND TRAINED SPOTTER
WINDS ESTIMATED BETWEEN 70 AND 80 MPH.
&&
AYDLocal storm report, Jul 9, 10:54 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM HEAVY RAIN 3 W WESTFIELD 46.03N 100.26W
07/08/2013 M2.79 INCH EMMONS ND COCORAHS
OVERNIGHT RAINFALL TOTAL
&&
ACLocal storm report, Jul 9, 1:44 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
144 PM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 5 E HEBRON 46.90N 101.94W
07/08/2013 E70 MPH MORTON ND LAW ENFORCEMENT
&&
RPKSpecial weather statement, Jul 9, 2:43 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 243 PM CDT TUE JUL 9 2013 NDZ018-019-092015- DUNN-MERCER- 243 PM CDT TUE JUL 9 2013 ...STRONG THUNDERSTORMS RAPIDLY DEVELOPING ACROSS CENTRAL NORTH DAKOTA... AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORMS IN LINE FROM NORTH OF ZAP TO NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ZAP... BEULAH... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JONES
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:12 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 63 min |
| Jul 8, 7:28 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Golden Valley, McKenzie | 62 min |
| Jul 8, 8:07 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Bowman, Golden Valley, Slope, Stark | 53 min |
| Jul 8, 8:24 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McLean | 66 min |
| Jul 8, 8:51 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 54 min |
| Jul 8, 8:57 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Hettinger, Slope, Stark | 63 min |
| Jul 8, 9:08 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Oliver | 52 min |
| Jul 8, 9:15 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Bowman, Golden Valley, Slope | 60 min |
| Jul 8, 9:32 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Mercer, Morton, Stark | 58 min |
| Jul 8, 9:48 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Mountrail, Oliver, Stark and 1 more | 57 min |
| Jul 8, 10:18 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, McLean, Morton, Oliver and 2 more | 57 min |
| Jul 8, 10:46 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 59 min |
| Jul 9, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 47 min |
| Jul 9, 3:35 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 25 min |
| Jul 9, 3:53 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 52 min |
| Jul 9, 4:28 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
| Jul 9, 4:38 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 37 min |
| Jul 9, 5:07 PM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 38 min |
| Jul 9, 5:35 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 40 min |
| Jul 9, 5:48 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 57 min |
| Jul 9, 6:09 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.